Kansas, 2003

Hail and Damaging Winds in Kansas, August 20, 2003

August 20, 2003 · NWS TOP · 8 events in 3 counties and zones

6 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 2:38 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 20, 2:38 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
338 PM CDT WED AUG 20 2003

SHORT TERM CONCERNS ARE ISOLATED SEVERE THUNDERSTORMS THIS EVENING
WITH ACTIVITY DEVELOPING IN AFTERNOON HEAT AND UNDER UPPER SHORT
WAVE. THEN CHANCES FOR THURSDAY INTO THURSDAY EVENING AS FRONT DROPS
ACROSS AREA.

SATELLITE SHOWING DEVELOPING CU AND RADAR ECHOES INCREASING PAST FEW
SCANS.  WILL GO WITH SCATTERED THUNDERSTORMS FOR EASTERN TWO-THIRDS
OF CWA AND MENTION ISOLATED SEVERE POSSIBLE WITH MAIN THREAT AS PAST
FEW DAYS BEING DAMAGING WINDS.  WITH LOSE OF AFTERNOON HEATING...AND
SHORTWAVE PUSHING NORTHEAST...EXPECT THUNDERSTORMS TO DIMINISH
DURING THE EVENING BUT GIVEN SOUTHERLY FLOW WILL KEEP A SLIGHT CHANCE
CHANCE FOR AFTER MIDNIGHT ESPECIALLY OVER EAST CENTRAL COUNTIES.
LOWS TONIGHT SIMILAR TO PAST NIGHTS...LOW 70S TO NEAR 75.

FOR THURSDAY...FRONTAL BOUNDARY AND DIFFLUENT NORTHWEST FLOW ALOFT
SHOULD GIVE ANOTHER CHANCE FOR THUNDERSTORMS MAINLY IN THE AFTERNOON
INTO THE NIGHT TIME HOURS.  HIGHS FROM UPPER 90S FAR NORTH CENTRAL
TO AROUND 102 DEGREES EAST CENTRAL.

ON FRIDAY...SURFACE FLOW NORTH TO NORTHEAST...STILL WARM H850 MB
TEMPS...WILL LOWER HIGHS INTO THE LOWER 90S FAR NORTHEAST TO MID
90S.

FOR THE SATURDAY AND SUNDAY PERIOD...MODELS BUILDING RIDGE OVER CWA
AND TREND...ECMWF H850 MB TEMPS WARMER WITH READINGS AROUND 22 TO 24
DEGREES WHILE MRF ABOUT 4 OR 5 DEGREES COOLER.  GIVEN THE PAST
TRENDS...FAVORING LEAVING HIGHS IN THE MID 90S SATURDAY AND MID TO
UPPER 90S FOR SUNDAY.  MODELS BEGIN TO BREAK DOWN RIDGE BY MONDAY
MORNING WITH A SHORTWAVE AND ACCOMPANY SURFACE FRONT MOVING ACROSS
THE NORTHERN PLAINS.  FEELING IS BOUNDARY WILL STAY NORTH AT THIS
TIME.  STILL WARM ON MONDAY AHEAD OF IT...THEN WITH PERHAPS A FEW
MORE CLOUDS AROUND...TEMPS TRENDED BACK ABOUT 3 OR 4 DEGREES TO THE
LOWER TO MIDDLE 90S FOR TUESDAY AND WEDNESDAY.  LATEST MRF WOULD
HINT OF SOME PRECIP CHANCES FOR WED...DAY 7...BUT ECMWF LEADING INTO
THIS PERIOD NOT AS CONVINCING WITH SHORT WAVE ENERGY THUS LEFT DRY.

.TOP...NONE

FRANTZ
Hazardous weather outlook, Aug 20, 4:05 AM CST, 11 hours before
KSZ008>012-020>024-026-034>040-054>056-058-059-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
505 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THE PRIMARY SEVERE
WEATHER THREAT IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS.
DEADLY LIGHTNING WILL ALSO POSE A HAZARD.

VERY HOT TEMPERATURES WILL OCCUR WITH HEAT INDEX READINGS RANGING
FROM 103 TO 107 DURING THE AFTERNOON. THERE IS A RISK FOR HEAT
RELATED ILLNESSES DUE TO PROLONGED EXPOSURE TO THE HEAT.

THE FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY ACROSS NORTH
CENTRAL KANSAS TODAY. FIRE CONTROL COULD BE VERY DIFFICULT AND
REQUIRE EXTENDED EFFORT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING...MAINLY
SOUTH OF A LINE FROM HOLTON TO CONCORDIA. DAMAGING WINDS AND
LIGHTNING WILL AGAIN POSE A HAZARD.

HOT TEMPERATURES WILL CONTINUE THURSDAY WITH HEAT INDEX READING
AROUND 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND
STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF
WATER PER HOUR THROUGH PERSPIRATION. DRINK PLENTY OF WATER TO AVOID
DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE
RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT
EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT COLORED AND LOOSE
FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN AND WEAR
SUNSCREEN.

WOLTERS

The radar

The Topeka radar (KTWX), 27 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Shawnee

When
August 20, 3:05 PM CST
Where
Shawnee County, Willard
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.100, -95.950

Thunderstorm Wind, Shawnee

When
August 20, 3:10 PM CST
Where
Shawnee County, 5 mi N of Dover
Measured
55 kt (63 mph) estimated gust
Property damage
$400
Reported by
TRAINED SPOTTER
Coordinates
39.033, -95.933

Strong winds blew down tree limbs and damaged guttering on a house.

Thunderstorm Wind, Ottawa

When
August 20, 3:30 PM CST
Where
Ottawa County, 8 mi E of Bennington
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
39.033, -97.450

Thunderstorm Wind, Shawnee

When
August 20, 3:43 PM CST
Where
Shawnee County, Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -95.683

Thunderstorm Wind, Dickinson

When
August 20, 4:00 PM CST
Where
Dickinson County, 3 mi WNW of Talmage
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.050, -97.300

Hail, Shawnee

When
August 20, 4:39 PM CST
Where
Shawnee County, Topeka
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.050, -95.683

Hail, Shawnee

When
August 20, 4:40 PM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.050, -95.683

Thunderstorm Wind, Shawnee

When
August 20, 4:46 PM CST
Where
Shawnee County, 5 mi SE of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.000, -95.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369283, 5369284, 5369285, 5369286, 5369287, 5369288, 5369289, 5369290.